GERD and Proton Pump Inhibitors: Update on Safety Profile
GERD and Proton Pump Inhibitors: Update on Safety Profile
Improved understanding and addressing of adverse effects is the big news in gastroesophageal reflux disease (GERD), according to Philip O. Katz, MD, chair of the division of gastroenterology at Einstein Medical Center, Philadelphia. Dr Katz updated colleagues at the American College of Gastroenterology 77th Annual Scientific Meeting in Las Vegas.
In recent years, the FDA has added warnings for proton pump inhibitors (PPIs), one class of medications used to treat the condition, Dr Katz said. For instance, the increased risk of long bone fractures was first brought to clinicians’ attention with an FDA warning in 2009. The warning was revised in 2011 and continues to be at the forefront of concern.
Also in 2009, the FDA issued warnings about the risk of adverse cardiovascular events in patients concomitantly taking PPI with the antiplatelet agent clopidogrel (Plavix). Although all PPIs are associated with this risk, Dr Katz noted that the level of concern was different among the various PPI medications.
More recently, in 2011, the FDA issued a warning that long-term PPI use may be associated with low magnesium levels, and in 2012, the FDA warned of a possible increased risk of Clostridium difficile–associated diarrhea. Although the FDA did not list it as a class warning, Dr Katz also noted concern over an increased risk of pneumonia in patients receiving PPIs. Other possible adverse events associated with PPIs include interstitial nephritis, small intestinal bacterial overgrowth, spontaneous bacterial peritonitis, and heart birth defects in babies born to women who were taking PPIs during pregnancy.
Despite the warnings and concerns, Dr Katz suggests that the PPIs are relatively safe. Indeed, he noted a lack of prospective studies demonstrating a cause and effect relationship between PPIs and these events. For instance, in the study that started the concern over bone fractures, the risk of bone fractures increased from 3 in 10,000 to 9 in 10,000 in patients with long-term, high-dose PPI use. Although the large cohort study identified the association, he commented that the numbers show the risk is still low.
The Nurses’ Health Study, another prospective study looking at postmenopausal women, found an increased risk of hip fractures in patients taking PPIs. However, when the investigators controlled for smoking, the odds ratio became nonsignificant.
PPIs have been theorized to cause a change in bone mineral density (BMD), resulting in an increase in bone fractures in patients, Dr Katz explained. A Canadian population-based study was devised to test this hypothesis. The study looked at BMD at 5 and 10 years and compared patients who were receiving PPIs with those who did not. The researchers did not find significant acceleration in covariate-adjusted BMD loss at any of 3 measurement sites after 5 and 10 years of follow-up, Dr Katz said. Of note, the researchers found that patients for whom PPIs were prescribed had lower BMD at baseline than controls.
In judging the increased risk of pneumonia, Dr Katz said it is difficult to demonstrate the link with PPI use, partly because of some methodological issues and limitations. Although the data are still inconclusive regarding long-term use of PPIs and increased risk of pneumonia, a recent meta-analysis demonstrated some concern with the short-term use of PPIs. As such, Dr Katz said that patients should be monitored for pneumonia when they receive their first prescription of PPIs.
Non-resolving diarrhea is a new class warning for PPIs, Dr Katz said. Here, too, he said there are conflicting data. In increasing gastric pH levels, PPIs are theorized to possibly encourage growth of gut microflora, which in turn may increase susceptibility to organisms that cause non-resolving diarrhea. The risk seems to increase in patients who are concomitantly using PPIs and antibiotics. To be safe, Dr Katz recommends that clinicians carefully consider the need for PPIs in hospitalized patients, especially if they are receiving antibiotics.
Some data also indicate that possible malabsorption of certain nutrients may be associated with PPI use. Based on recent studies, Dr Katz suggested monitoring older patients who are institutionalized for possible B12 deficiency. He also pointed to the FDA warning regarding low levels of magnesium, although he said that the warning seemed to be based on case reports. If a clinician is concerned about magnesium levels, he suggested considering a switch to a histamine-2 receptor antagonist. Fortunately, he noted this effect should wear off in several days and within a week.
Dr Katz noted that the adverse interaction between PPIs and clopidogrel is limited to in vitro data and therefore is not especially a concern. According to Dr Katz, the concern arose because the antiplatelet activity associated with clopidogrel requires activation by CYP 2C19, which is the same pathway needed for the metabolism of PPIs. However, results from in vitro studies have been conflicting. Other studies did not find significant increased adverse cardiac events or had confounders that were not addressed.
Dr Katz concluded that the jury is out on adverse effects; there are side effects associated with PPIs, but these agents are relatively safe in the right patient.
For More Information:
. FDA Drug Safety Communication: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs). February 2012.
. FDA Drug Safety Communication: Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs). March 2011.
. FDA Drug Safety Communication: Possible increased risk of fractures of the hip, wrist, and spine with the use of proton pump inhibitors. March 2011. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm213206.htm.
. FDA. Information for Healthcare Professionals: Update to the labeling of Clopidogrel Bisulfate (marketed as Plavix) to alert healthcare professionals about a drug interaction with omeprazole (marketed as Prilosec and Prilosec OTC). November 2009.
. Khalili H, Huang ES, Jacobson BC, et al. Use of proton pump inhibitors and risk of hip fracture in relation to dietary and lifestyle factors: a prospective cohort study. BMJ. 2012;344:e372.
. Targownik LE, Leslie WD, Davison KS, et al; the CaMos Research Group. The relationship between proton pump inhibitor use and longitudinal change in bone mineral density: a population-based from the Canadian Multicentre Osteoporosis Study (CaMos). Am J Gastroenterol. 2012 Sep;107:1361-1369.